Health authorities have issued an alert ahead of New Year’s Eve celebrations warning revellers of ecstasy pills shaped like LEGO with the potential to cause death rapidly due to its high dosage.
The light blue block-shaped MDMA pills were recently seized in northern NSW and contained up to triple the regular dose, Professor Andrew Dawson, Clinical Director of the NSW Poisons Information Centre said.
“While one MDMA tablet/capsule alone can cause life-threatening toxicity, the risk is greatly increased if high doses or multiple MDMA tablets or capsules are consumed over a short period, or if MDMA is consumed in combination with alcohol or other stimulants, such as methamphetamine or cocaine,” Professor Dawson said.
“Hot weather will also increase the dangers, as MDMA causes the body to dangerously overheat, potentially leading to organ failure, loss of consciousness and death.”
The average dose of MDMA in the seized light blue LEGO-shaped tablets was 150mg, according to NSW Health.
“Consumption of high doses of MDMA has been linked to cases of serious illness and death in NSW. It can cause severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death,” Professor Dawson said.
The NSW Government recently announced Amnesty Bins would be placed at some music festivals so patrons have a chance to discard illegal drugs without fear of prosecution or penalty.
The measure formed a key part of the NSW Government’s response to the Deputy Coroner’s recommendations following her inquest into the deaths of six patrons at NSW music festivals, which found MDMA toxicity was the cause of death in five people, and combined MDMA and cocaine toxicity in one person.
NSW Health has also released updated Guidelines for Music Festival Event Organisers which support the delivery of safer music festivals.
Professor Dawson urged anyone who was unwell from MDMA to immediately call Triple Zero.
“Importantly, look after your mates. If you feel unwell, or if your friend feels unwell, do something about it. Don’t ignore it. You won’t get into trouble for seeking medical care,” he said.
A warning was also issued for blue shield-shaped tablets stamped with a TESLA, which also contain an abnormally high dosage.
People might experience adverse effects like severe agitation and paranoia, raised body temperature, seizures, heart rhythm problems and even death if they take the pills, NSW Health said.
The department encouraged anyone who suspects they or someone they know has consumed MDMA tablets to seek help from the nearest emergency department, call Triple Zero (000) for emergency assistance, or phone the NSW Poisons Information Centre (13 11 26).
Do you have a story tip? Email: firstname.lastname@example.org.